American Journal of Medical Case Reports
ISSN (Print): 2374-2151 ISSN (Online): 2374-216X Website: http://www.sciepub.com/journal/ajmcr Editor-in-chief: Samy, I. McFarlane
Open Access
Journal Browser
Go
American Journal of Medical Case Reports. 2017, 5(9), 239-241
DOI: 10.12691/ajmcr-5-9-3
Open AccessCase Report

New Onset Hallucinations with Mirtazapine: A Case Report

Shirmila Syamala1, , Hanadi Khamis Mubarak Alhamad1, Essa Al-Sulaiti1 and Asma Mirghani Sayed Abbas1

1Hamad Medical Corporation, Doha, Qatar

Pub. Date: September 11, 2017

Cite this paper:
Shirmila Syamala, Hanadi Khamis Mubarak Alhamad, Essa Al-Sulaiti and Asma Mirghani Sayed Abbas. New Onset Hallucinations with Mirtazapine: A Case Report. American Journal of Medical Case Reports. 2017; 5(9):239-241. doi: 10.12691/ajmcr-5-9-3

Abstract

Introduction: Mirtazapine is an antidepressant commonly used and considered safe in the elderly. It is favored in elderly patients suffering from insomnia and weight loss secondary to depression. Here, we present a case where mirtazapine caused an unexpected adverse effect of agitation and hallucinations contrary to the expected reaction of sedation. Case Presentation: An 86 year old female was admitted with complaints of poor oral intake. She was very frail and weighed 23 kilos. She was malnourished and suffering from hypoalbuminemia and electrolyte abnormalities. Her evaluation did not reveal an organic cause for weight loss. Her cognition was intact. She was started on mirtazapine 7.5 mg for depression and received 2 doses. During the second night, she was unable to sleep and started having visual hallucinations. The hallucinations were described as people in the wall, boxes, and cars coming from the window to hit her. Subsequently Mirtazapine was discontinued and hallucinations stopped 48 hours after the last dose. Discussion: Mirtazapine is a tetracyclic antidepressant with serotonergic and noradrenergic activity. Mirtazapine has been shown to be very effective in treating depression in elderly. The decision to treat with mirtazapine is also based on its side effect profile. Somnolence happens in 50 % of people and weight gain in 15% of patients. Therefore mirtazapine is commonly used to treat depression in patients with concomitant insomnia and anorexia. The relative tolerability of mirtazapine makes it a first-line medication for many elderly with major depression. Peak plasma concentrations are reached within 2.2 to 3.1 hours after single oral doses of 15 to 75mg. Mirtazapine is extensively metabolized in the liver. Protein binding is 85%. Mean elimination half-life is 22 hours, so it can be administered once a day. Despite its known sedative effect, there have been reports of visual and auditory hallucinations and insomnia occurring with the use of mirtazapine, which could be related to increase in dopamine levels in the frontal cortex. Our patient was elderly, frail and malnourished. Her hypoalbuminemia related to malnutrition and low protein binding could also be a factor as increased free drug will be available to enter the CNS. Although she was started at half the adult dose, it may still have been high for her due to her low weight. Per the Naranjo criteria, Mirtazapine was determined as the probable cause of hallucination in this case. This case illustrates that although Mirtazapine is a relatively safe drug to use in elderly, we need to be cautious when starting the drug or increasing the dose, especially in malnourished patients.

Keywords:
Mirtazapine elderly adverse effect hallucinations malnourished

Creative CommonsThis work is licensed under a Creative Commons Attribution 4.0 International License. To view a copy of this license, visit http://creativecommons.org/licenses/by/4.0/

References:

[1]  Taylor WD. Clinical practice. Depression in the elderly. N Engl J Med. 2014; 371: 1228.
 
[2]  Lebowitz BD, Pearson JL, Schneider LS, et al. Diagnosis and treatment of depression in late life. Consensus statement update. JAMA. 1997; 278: 1186.
 
[3]  Davis.R, Wilde MI. Mirtazapine: a review of its pharmacology and therapeutic potential in the management of major depression. CNS Drugs. 1996; 5(5): 389-402.
 
[4]  Stimmel GL, Dopheide JA, Stahl SM: Mirtazapine: an antidepressant with noradrenergic and specific serotonergic effects. Pharmacotherapy. 1997, Jan-Feb; 17(1):10-21.
 
[5]  Watanabe N, Omori IM, Nakagawa A, Cipriani A, Barbui C, Churchill R, Furukawa TA.Mirtazapine versus other antidepressive agents for depression. Cochrane Database Syst Rev. 2011, Dec 7; (12): CD006528.
 
[6]  Watanabe N, Omori IM, Nakagawa A, Cipriani A, Barbui C, McGuire H, Churchill R, Furukawa TA; MANGA (Meta-Analysis of New Generation Antidepressants) Study Group. Safety reporting and adverse-event profile of mirtazapine described in randomized controlled trials in comparison with other classes of antidepressants in the acute-phase treatment of adults with depression: systematic review and meta-analysis. CNS Drugs. 2010, Jan; 24(1):35-53.
 
[7]  Padala KP, Padala PR, Malloy T, Burke WJ. New onset Multimodal Hallucinations associated with mirtazapine: a case report. International Psychogeriatrics. 2010; 22(5): 837-839.
 
[8]  Timmer CJ, Sitsen JM, Delbressine LP. Clinical pharmacokinetics of mirtazapine. Clin Pharmacokinet. 2000; Jun; 38(6):461-74.
 
[9]  Rogoz, Z., Wrobel, A., Dlaboga, D. and Dziedzicka-Wasylewska, M. Effect of repeated treatment with mirtazapine on the central dopaminergic D2/D3 receptors. Polish Journal of Pharmacology. 2002; 54, 381-389.
 
[10]  Naranjo, CA, et al. A method for estimating the probability of adverse drug reactions. Clinical Pharmacology and Therapeutics, 1981; 30:239-245.